Illinois, 2024

Tornado and Damaging Wind in Illinois, October 30, 2024

October 30, 2024 · NWS LSX · 2 events in 1 county or zone

During the very late evening and early morning hours of October 30th and 31st, a severe QLCS passed through the forecast area. This line produced wind gusts of up to 81 mph east of Quincy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the very late evening and early morning hours of October 30th and 31st, a severe QLCS passed through the forecast area. This line produced wind gusts of up to 81 mph east of Quincy. It also produced one tornado during its passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 30, 5:38 PM CST, 4 hours 52 minutes earlier. Its key messages:

  • A QLCS will move across the area late tonight through early Thursday morning with an accompanying potential of strong to damaging winds and a low chance of isolated tornadoes.
  • Cooler/drier air and tranquil weather will dominate Thursday afternoon through Friday night.
  • A more active and wet weather pattern will evolve this weekend and persist into the first half of next week. Multiple waves of rain will impact parts of the area bring beneficial rainfall to help ease the ongoing drought conditions.
Area forecast discussion, Oct 30, 5:38 PM CST, 4 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- A QLCS will move across the area late tonight through early
  Thursday morning with an accompanying potential of strong to
  damaging winds and a low chance of isolated tornadoes.

- Cooler/drier air and tranquil weather will dominate Thursday
  afternoon through Friday night.

- A more active and wet weather pattern will evolve this weekend
  and persist into the first half of next week. Multiple waves of
  rain will impact parts of the area bring beneficial rainfall to
  help ease the ongoing drought conditions.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 152 PM CDT Wed Oct 30 2024

The main issue tonight into early Thursday morning remains the
severe weather threat across the region. All of the available
guidance and CAMs continue to show a QLCS evolving across eastern
KS and western MO this evening with the QLCS moving eastward
through the CWA overnight and into early Thursday morning. There
are some slight differences in timing/speed of the QLCS. The
typically better performing CAMS like the HRRR, ARW, as well as
the MPAS-HT show the QLCS moving into central and northeast MO
between 05-06z, through the St. Louis area around 09-10z with a
position across far SE MO and SW IL around 12z. This type of event
would be characterized as a HSLC event. ALthough the overall
trends show slowly diminishing instability as the QLCS progresses
eastward through the CWA, the latest RAP suggests the diminishment
may be both slower and not occur until the system is farther
east. The RAP maintains an axis of MLCAPE of 500-800 J/KG through
09z or so, and at least 500 J/KG or so through 10-11z, with a more
rapid decrease thereafter as the system moves through SW IL and
SE MO. Both the 0-3 km shear on the order of 35-45 kts ahead of
the QLCS and line-parallel 0-1 km shear equal in magnitude support
QLCS mesovortices, particularly with local bowing segments and
surges to the east-northeast. Certainly the threat of damaging
winds and isolated tornadoes is greatest through central MO and
into portions of eastern MO owing to the greater instability, but
the risk of damaging winds and isolated tornadoes will continue
into SW IL with any local surges provided the system does not
become outflow dominant. The current expectation is that
precipitation should exit the entire area by mid-late Thursday
morning with much cooler temperatures, stratus/stratocu, and gusty
west winds in the wake of the attendant cold frontal passage.

Thursday night/Halloween looks nice with surface high pressure
settling into the area, clearing skies, and seasonably cool
temperatures.

Glass

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 152 PM CDT Wed Oct 30 2024

The long range period starting on Friday will begin on a tranquil
note with heights rising aloft as short-wave ridging builds
across the area and slowly retreating surface high pressure
dominates. Temperatures will be near normal with high clouds
slowly increasing.

The latest guidance continues to support a wet and active period
centered on Saturday through the first half of next week. A
deepening longwave trof over the western U.S. will result in mid-
upper level southwest flow across the region which really becomes
established Saturday-Saturday night and strengthens heading into
Tuesday. From Saturday through Monday the ensemble guidance suite
is in relatively good agreement with this large scale pattern
which favors a series of low-amplitude short-waves traversing the
region within the southwest flow. These waves combined with a
rather persistent southwesterly LLJ and eventually a frontal
boundary wavering northward support multiple waves of showers and
periodic thunderstorms.

While the overall pattern is supportive of this regime, the
deterministic guidance in this time frame does show typical
differences in the timing/location of waves of rain owing to
short-wave positioning. The most-prevalent of these differences is
on Saturday when the operational GFS and some of the GEFS
membership is a bit more progressive with short-wave ridging
sliding to the east, thus is faster with a lead short-wave and
greater precipitation chances. Otherwise there is fairly good
agreement that from Saturday night onward. Present indications
are that the main upper low/short-wave trof will lift
northeastward from southern Rockies into the upper MS Valley
Monday into early Tuesday and this should at least bring an
advancing cold front into or possibly through the region. Tuesday
into Wednesday the LREF is showing increasing divergence in the
large scale pattern and position of the longwave trof. There are 4
distinct clusters of the ensemble membership with the eastern-
most showing the upper trof axis centered through the Plains
region while the western-most has the trof axis further west
through the Four-Corners region. The ramifications of these
differences are timing of the Tuesday cold fropa and longevity of
rainfall chances into Wednesday.

This pattern will bring the region much needed rainfall, especially
where drought conditions are the worse. The probabilities of
significant amounts are much higher across northeast and central MO
closer to the main short-wave track and LLJ axis with exceedance
guidance from the 100 member LREF indicating nearly 100 percent
chance of total rainfall over 1 inch and a 50-70 percent chance
of 3+ inches. The probabilities taper to the east with the lowest
probabilities across SE MO and far SW IL; 75-90 percent of total
rainfall over 1 inch and 20-30 percent chance of 3+ inches.

Temperatures should be above normal during the Saturday-Wednesday
period with the NBM probabilistic guidance indicating the
greatest potential for well-above normal (10-15+ degs) Sunday-
Tuesday.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 638 PM CDT Wed Oct 30 2024

Dry and VFR flight conditions along with strong south-southeasterly
winds will persist this evening ahead of a line of thunderstorms
developing across eastern KS and northwestern MO. These
thunderstorms are forecast to track northeastward through the entire
area overnight into early Thursday morning. These thunderstorms
could be severe, accompanied by a short period of gusty to damaging
winds and IFR flight conditions. Rain and a few rumbles of thunder
will linger for another couple of hours while winds veer to westerly
with passage of a cold front and post-frontal MVFR
stratus/stratocumulus arrive. Improvement in flight conditions is
expected around midday/early afternoon as ceilings lift and scatter
accompanied by gusty westerly winds. Gusts will subside Thursday
evening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 30, 1:56 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
256 PM CDT Wed Oct 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
256 PM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms will move across the area
late tonight into early Thursday morning. Damaging winds are the
primary severe weather threat along with a low chance of an isolated
tornado. The threat of severe weather is greatest west of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are also possible Saturday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

In the hours before

Local storm report, Oct 30, 10:00 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1100 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     Tstm Wnd Gst     3 NW Granville          39.59N 92.14W
10/30/2024  M72 MPH          Monroe             MO   Trained Spotter

            Measured with a Davis weather station.

&&

Pfahler

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Adams

When
October 30, 10:30 PM CST to 10:31 PM CST
Where
Adams County, 2.75 mi SSE of Quincy to 2.86 mi SE of Quincy
Rating
EF0
Path length
0.35 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.895, -91.375

An EF-0 tornado formed at 1130pm CDT just east of South 24th St. off of Lake Dr. North. As it quickly moved eastward, it produced sporadic tree damage and then minor structural in Payson Heights. From there, it continued eastward, producing sporadic tree damage, including several trees uprooted or snapped, before dissipating at Schildt Ln. The tornado had a path length of 0.35 miles and a max path width of 100 yards. No deaths or injuries were reported.

Thunderstorm Wind, Adams

When
October 30, 10:43 PM CST
Where
Adams County, 0.87 mi SE of (Uin)quincy Muni Arp
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
39.940, -91.190

An 81 mph wind gust was measured by the ASOS at KUIN.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, October 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1217082, 1217083.